Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 270, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 19, 2024, 7:07 PM CDT for Hodgeman County, Ness County, Kansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2024, 7:07 PM CDT (00:07 UTC)
- Expired
- Jul 19, 2024, 7:29 PM CDT
- In force
- 22 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Hodgeman County, KS, Ness County, KS
The radar
The Dodge City radar (KDDC), 64 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 2:25 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
| Jul 19, 5:37 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1067 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1644 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 290 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 10.0
The text
As transmitted.
787
WUUS53 KDDC 200007
SVRDDC
KSC083-135-200100-
/O.NEW.KDDC.SV.W.0270.240720T0007Z-240720T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
707 PM CDT Fri Jul 19 2024
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southwestern Ness County in west central Kansas...
Northwestern Hodgeman County in southwestern Kansas...
* Until 800 PM CDT.
* At 707 PM CDT, a severe thunderstorm was located very near Beeler,
moving southeast at 25 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southwestern Ness and northwestern Hodgeman Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3819 9972 3815 10021 3845 10025 3847 10025
3856 10000
TIME...MOT...LOC 0007Z 333DEG 20KT 3844 10020
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
UMSCHEID1 follow-up statement
410
WWUS53 KDDC 200029
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
729 PM CDT Fri Jul 19 2024
KSC083-135-200039-
/O.CAN.KDDC.SV.W.0270.000000T0000Z-240720T0100Z/
Ness KS-Hodgeman KS-
729 PM CDT Fri Jul 19 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN NESS AND
NORTHWESTERN HODGEMAN COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However, gusty winds are
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Kansas. A Severe Thunderstorm Watch also remains in
effect until midnight CDT for southwestern Kansas.
&&
LAT...LON 3819 9972 3815 10021 3845 10025 3847 10025
3856 10000
TIME...MOT...LOC 0027Z 333DEG 20KT 3833 10013
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:04 PM CDT, 1 hour 3 minutes earlier. Its key messages:
- High confidence of a MCS moving through southwest Kansas with strong winds and brief heavy rain the main threats.
- Cooler than normal temperatures for highs will be the case through early next week.
- Off and on chances of storms will be in the forecast through next Tuesday.
Area forecast discussion, Jul 19, 6:04 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 604 PM CDT Fri Jul 19 2024 .KEY MESSAGES... - High confidence of a MCS moving through southwest Kansas with strong winds and brief heavy rain the main threats. - Cooler than normal temperatures for highs will be the case through early next week. - Off and on chances of storms will be in the forecast through next Tuesday. && .UPDATE... Issued at 537 PM CDT Fri Jul 19 2024 MESOSCALE UPDATE... A line of thunderstorms was in progress across west central Kansas. Given southerly flow and developing low level jet this evening, along with sufficient instability, expect this line to remain severe and develop a cold pool. The cold pool will sweep southward across southwestern Kansas through the evening, with damaging wind gusts of 67-70 mph expected. Other storms in eastern Colorado will merge with the aforementioned line and form a extended line of storms, with strong outflow. There is some hail threat initially with any discrete cell, but after storms congeal into one line, damaging wind is the primary concern. The strongest part of the line will be from Dodge City westward to the Colorado state line where higher dewpoints and CAPE values exist. The storm line will weaken by late evening as diurnal cooling results in lowered CAPE values after 10 pm. && .DISCUSSION... Issued at 208 PM CDT Fri Jul 19 2024 19Z observations and upper air analysis show a developing MCS situated from far northeast Colorado through central Nebraska with our first severe report of wind northwest of Wray, Colorado. This line is in association with a 500 mb shortwave and we also have a shortwave in north central Colorado which will also be a focus for thunderstorm development this evening. At the surface a 1009 mb low in southeast Colorado has led to a stronger pressure gradient in southwest Kansas thus we've had stronger south to southwest winds. Tonight the advertised MCS will enter into our northwest zones (Syracuse to Hays) roughly around 00Z and quickly move south and east through the rest of our area through midnight. HREF ensembles have the greatest CAPE and theta e advection roughly along and west of highway 83 between 8-11 pm and CAM models have latched on to the stronger wind gusts in these areas where up to 70 mph is possible. What CAMs have been struggling with is timing as the RAP has sped up the prog of the line and the HRRR has slowed it down with the RRFS being in the middle. At this stage the RRFS is showing the best timing which would put the highest impacts between 7-11 pm. Hail looks less of a threat with the large amounts of water loading in the line plus the mode likely transitioned from supercell to squall line that quarters would be the largest hail expected. The exception could be areas along and north of I-70 (WaKeeney to Hays) where we still could have some supercelluar characteristics to the storms. After 10 pm the CAMs and HREF ensembles seem to agree the instability should quickly diminish and the line will become more general thunderstorms with pockets of heavy rain. Ability of reaching 0.25 inch or more of rain looks good as we have widespread 60-80% chances for almost all of southwest Kansas with the exception of our far southeast and isolated 1 inch or more amounts are at 20- 30% for areas west of a Hays to Dodge City line. Saturday the vort max should depart into central Oklahoma and DNVA will lead to breaks in the clouds by late morning. Post MCS environment should be worked over much of the morning and combining with northerly winds we should see storm chances low (>20%) through the early afternoon. Temperatures should be refreshing with highs in the low 80s. By late afternoon HREF ensembles and CAMs have a developing vort max and increasing 700-850 frontogenesis roughly for areas along and east of highway 83. 20-40% POPs are placed in these areas as the storm mode should widely scattered in nature. Currently there is no severe risk for Saturday but with CAPE values ~1000 J/kg, higher theta e values, and 0-6 km bulk shear values at ~30 kts by 7 pm near Pratt...we may see a marginal risk introduced for some isolated hail up to quarters and 60 mph gusts. Early next week ensemble clusters show the upper air pattern continuing to have a long wave trough over the central and eastern CONUS with the 594 dm anticyclone situated over Nevada. This will keep northwest flow in place for early next week and 850 mb temps in the 17-20 (C) range. Mean high temperatures will be in the lower 80s for Monday and Tuesday. With northwest flow in place we should expect periodic shortwaves to move through the afternoon and evening hours which will provide 20-30 POPs in southwest Kansas during this time. Ensembles are trending in the day 5-7 range with the 594 dm high moving eastward and spreading further into the Rockies. This will both start to increase our temperatures and actively shut off the rain chances. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 600 PM CDT Fri Jul 19 2024 A line of storms (MCS) will move through southwest Kansas between 00-06Z. HYS will see this line move through first as we could have VCTS as soon as 00Z. GCK and DDC will see the line move through between 00-03Z and LBL at around 01-04Z. Thunderstorms will contain heavy rain and gusty winds up to 50 kts which will lower surface visibilities to 4 SM or less. Most of the thunderstorm activity should wrap up by 09Z. Otherwise we should see VFR flight category for the rest of the time period. Late in the day on Saturday after 21Z we could see some spotty thunderstorms develop around GCK, DDC, and HYS. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Finch DISCUSSION...Tatro AVIATION...Tatro
Hazardous weather outlook, Jul 19, 2:21 AM CDT, 16 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 221 AM CDT Fri Jul 19 2024 KSZ030-031-043>046-061>066-074>081-084>090-200730- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 221 AM CDT Fri Jul 19 2024 /121 AM MDT Fri Jul 19 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Friday. A thunderstorm complex is expected to bring widespread rainfall, locally heavy, along with areas of damaging winds Friday night and early Saturday. The threat for damaging winds is greatest along and north of K-96. .DAYS TWO THROUGH SEVEN...Saturday through Wednesday. No widespread weather hazards are expected at this time. .SPOTTER INFORMATION STATEMENT... Limited spotter activation is likely across northern zones after 9 pm Friday. Turner
In the hours before
Special weather statement, Jul 19, 5:32 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Dodge City KS
532 PM CDT Fri Jul 19 2024
KSZ043-044-192330-
Lane KS-Scott KS-
532 PM CDT Fri Jul 19 2024
...STRONG THUNDERSTORMS WILL IMPACT SCOTT AND NORTHERN LANE COUNTIES
THROUGH 630 PM CDT...
At 532 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Grinnell to 12 miles
northeast of Scott State Lake to 9 miles southwest of Russell
Springs. Movement was southeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Scott State Lake around 545 PM CDT.
Other locations in the path of these storms include Healy, Manning,
Scott City, Modoc and Shields.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Kansas.
&&
LAT...LON 3870 10025 3868 10025 3845 10057 3839 10113
3870 10113
TIME...MOT...LOC 2232Z 331DEG 24KT 3904 10057 3884 10081 3881 10130
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
UMSCHEIDSpecial weather statement, Jul 19, 6:27 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Dodge City KS
627 PM CDT Fri Jul 19 2024
KSZ030-043>045-200015-
Trego KS-Lane KS-Scott KS-Ness KS-
627 PM CDT Fri Jul 19 2024
...STRONG THUNDERSTORMS WILL IMPACT EASTERN SCOTT...WESTERN NESS...
SOUTHWESTERN TREGO AND LANE COUNTIES THROUGH 715 PM CDT...
At 627 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles west of Trego Center to near Shields
to near Manning. Movement was southeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Dighton, Utica, Grigston, and Amy around 635 PM CDT.
Arnold around 645 PM CDT.
Other locations in the path of these storms include Alamota, Ransom
and Beeler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Kansas.
&&
LAT...LON 3868 9971 3835 10011 3827 10072 3860 10083
3866 10046 3870 10040 3870 10016 3888 10015
3892 10010
TIME...MOT...LOC 2327Z 318DEG 24KT 3883 10011 3861 10041 3854 10080
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
UMSCHEIDSpecial weather statement, Jul 19, 6:45 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
645 PM CDT Fri Jul 19 2024
KSZ043-200015-
Scott KS-
645 PM CDT Fri Jul 19 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN SCOTT COUNTY THROUGH 715
PM CDT...
At 644 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Grigston to near Modoc. Movement was south
at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Shallow Water around 650 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Kansas.
&&
LAT...LON 3850 10078 3827 10069 3827 10111 3842 10113
3848 10113
TIME...MOT...LOC 2344Z 349DEG 17KT 3844 10077 3844 10112
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
UMSCHEIDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 8:24 PM CDT | Special Weather Statement | DDC | Stanton | 36 min |
| Jul 19, 11:56 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 49 min |
| Jul 20, 12:21 AM CDT | Special Weather Statement | DDC | Lane | 39 min |
| Jul 20, 12:30 AM CDT | Special Weather Statement | DDC | Trego | 45 min |
| Jul 20, 1:07 AM CDT | Special Weather Statement | DDC | Ness, Trego | 38 min |
| Jul 20, 1:46 AM CDT | Special Weather Statement | DDC | Hodgeman, Ness | 44 min |
| Jul 20, 2:28 AM CDT | Special Weather Statement | DDC | Hodgeman | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.